Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 15, NWS Boston/Norton, MA

July 6, 1999Norfolk County, Suffolk County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 6, 1999, 5:33 PM EDT for Norfolk County, Suffolk County, Massachusetts. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 1999, 5:33 PM EDT (21:33 UTC)
Expired
Jul 6, 1999, 6:30 PM EDT
In force
57 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

Counties Norfolk County, MA, Suffolk County, MA

The radar

The Boston radar (KBOX), 34 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:15 PM EDTHail 0.75East Walpole, MA
Jul 6, 6:17 PM EDTThunderstorm Wind 50Walpole, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 9.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 1999-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 1999-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 062134 RRA
SVRBOS
MAC021-025-062230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
533 PM EDT TUE JUL 6 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORFOLK COUNTY IN MASSACHUSETTS
  INCLUDING FRANKLIN...NORWOOD...QUINCY
  SUFFOLK COUNTY IN MASSACHUSETTS
  INCLUDING BOSTON

* UNTIL 630 PM EDT.

* AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS EXTENDING FROM WORCESTER TO BEDFORD...
  MOVING SOUTHEAST AT 35 MPH.  THESE STORMS HAVE A HISTORY OF PRODUCING
  WIND GUSTS OVER 60 MPH...WHICH HAVE DOWNED TREES AND POWER LINES.

* THE LINE OF SEVERE THUNDERSTORMS WILL IMPACT MUCH OF SUFFOLK AND
  NORFOLK COUNTIES BETWEN 545 AND 630 PM.

SEVERE THUNDERSTORMS PRODUCE WINDS STRONG ENOUGH TO KNOCK DOWN TREES 
AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM WINDOWS. THESE STORMS
WILL ALSO PRODUCE TORRENTIAL RAINFALL. DO NOT DRIVE THROUGH FLOODED 
ROADWAYS.
$$

JWD/FIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:50 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 6, 2:50 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
250 PM EDT TUE JUL 6 1999

SQUALL LINE MOVING ACROSS CENTRAL AND EASTERN NEW YORK PROGGED INTO
WRN FA AROUND 4PM.  LOOKS LIKE 4-9 PM WILL BE TARGET TIME FOR SNE
ZONES TO BE AFFECTED BY THIS LINE OF TSTMS.

DRIER W-NW FLOW FOR WED...BUT STILL VERY WARM TO HOT.  H5 VORT MAX
MOVING SE IN NW FLOW MOVES ACROSS NEW ENGLAND FRI WITH SOME CLDS.
DRY ATMOS SHOULD KEEP PCPN CHCS TO A MIN FRI.

SCA UP.

UPDATE...SVR TSTM WATCH TIL 9PM MUCH OF SNE AWAY FROM S COAST.

.BOX...SCA MERRIMAK RIVER MA TO WATCH HILL RI
       SVR TSTM WATCH TIL 9PM SNE AWAY FROM S COAST

FRANKLIN

In the hours before

Local storm report, Jul 6, 5:08 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
508 PM EDT TUE JUL 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    GILSUM                    NH   WIND DAMAGE
07/06/99   CHESHIRE                       TREES DOWN PER NH SKYWARN
                                          COORDINATOR FOR CHESHIRE
                                          COUNTY NH

0420 PM    HILLSBOROUGH              NH   WIND DAMAGE
07/06/99   HILLSBOROUGH                   TREES AND BRANCHES DOWN
                                          DUE TO HIGH WINDS PER HAM
                                          REPORT

0420 PM    SHELBURNE                 MA   WIND DAMAGE
07/06/99   FRANKLIN                       TREES AND WIRES DOWN PER
                                          SHELBURNE FIRE DEPT

0422 PM    PLAINFIELD                MA   WIND DAMAGE
07/06/99   HAMPSHIRE                      TREES DOWN PER EMERGENCY
                                          MANAGMENT

0425 PM    NORTHFIELD                MA   WIND DAMAGE
07/06/99   FRANKLIN                       TREES AND WIRES DOWN PER
                                          HAM COORDINATOR

0425 PM    GREENFIELD                MA   WIND DAMAGE
07/06/99   FRANKLIN                       TREES AND WIRED DOWN PER
                                          HAM COORDINATOR

0434 PM    WINCHESTER                NH   WIND DAMAGE
07/06/99   CHESHIRE                       TREES AND WIRES DOWN PER
                                          NWS SPOTTER

0440 PM    ATHOL                     MA   WIND DAMAGE
07/06/99   WORCESTER                      TREES DOWN PER SKYWARN HAM

0445 PM    AMHERST                   NH   82 MPH TSTM GUST
07/06/99   HILLSBOROUGH                   MEASURED GUST PER NWS
                                          SKYWARN SPOTTER

0445 PM    MANCHESTER                NH   WIND DAMAGE
07/06/99   HILLSBOROUGH                   WIRES AND LIMBS DOWN PER
                                          NWS SKYWARN SPOTTER

0445 PM    JAFFREY                   NH   WIND DAMAGE
07/06/99   CHESHIRE                       TREES DOWN PER NWS SKYWARN
                                          SPOTTER

0452 PM    NORTH HATFIELD            MA   65 MPH TSTM GUST
07/06/99   HAMPSHIRE                      TREE DOWN PER NWS SKYWARN
                                          SPOTTER

0455 PM    TEMPLETON                 MA   WIND DAMAGE
07/06/99   WORCESTER                      SMALL ROOF IN THE ROAD

JL
Local storm report, Jul 6, 5:08 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
508 PM EDT TUE JUL 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    GILSUM                    NH   WIND DAMAGE
07/06/99   CHESHIRE                       TREES DOWN PER NH SKYWARN
                                          COORDINATOR FOR CHESHIRE
                                          COUNTY NH

0420 PM    HILLSBOROUGH              NH   WIND DAMAGE
07/06/99   HILLSBOROUGH                   TREES AND BRANCHES DOWN
                                          DUE TO HIGH WINDS PER HAM
                                          REPORT

0420 PM    SHELBURNE                 MA   WIND DAMAGE
07/06/99   FRANKLIN                       TREES AND WIRES DOWN PER
                                          SHELBURNE FIRE DEPT

0422 PM    PLAINFIELD                MA   WIND DAMAGE
07/06/99   HAMPSHIRE                      TREES DOWN PER EMERGENCY
                                          MANAGMENT

0425 PM    NORTHFIELD                MA   WIND DAMAGE
07/06/99   FRANKLIN                       TREES AND WIRES DOWN PER
                                          HAM COORDINATOR

0425 PM    GREENFIELD                MA   WIND DAMAGE
07/06/99   FRANKLIN                       TREES AND WIRED DOWN PER
                                          HAM COORDINATOR

0434 PM    WINCHESTER                NH   WIND DAMAGE
07/06/99   CHESHIRE                       TREES AND WIRES DOWN PER
                                          NWS SPOTTER

0440 PM    ATHOL                     MA   WIND DAMAGE
07/06/99   WORCESTER                      TREES DOWN PER SKYWARN HAM

0445 PM    AMHERST                   NH   82 MPH TSTM GUST
07/06/99   HILLSBOROUGH                   MEASURED GUST PER NWS
                                          SKYWARN SPOTTER

0445 PM    MANCHESTER                NH   WIND DAMAGE
07/06/99   HILLSBOROUGH                   WIRES AND LIMBS DOWN PER
                                          NWS SKYWARN SPOTTER

0445 PM    JAFFREY                   NH   WIND DAMAGE
07/06/99   CHESHIRE                       TREES DOWN PER NWS SKYWARN
                                          SPOTTER

0452 PM    NORTH HATFIELD            MA   65 MPH TSTM GUST
07/06/99   HAMPSHIRE                      TREE DOWN PER NWS SKYWARN
                                          SPOTTER

0455 PM    TEMPLETON                 MA   WIND DAMAGE
07/06/99   WORCESTER                      SMALL ROOF IN THE ROAD

JL

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:39 PM EDTSevere Thunderstorm WarningBOXFranklin51 min
Jul 6, 4:22 PM EDTSevere Thunderstorm WarningBOXHampshire38 min
Jul 6, 4:27 PM EDTSevere Thunderstorm WarningBOXWorcester63 min
Jul 6, 4:31 PM EDTSevere Thunderstorm WarningBOXFranklin29 min
Jul 6, 4:42 PM EDTSevere Thunderstorm WarningBOXHampden63 min
Jul 6, 4:55 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex65 min
Jul 6, 4:58 PM EDTSevere Thunderstorm WarningBOXHampshire62 min
Jul 6, 5:15 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester60 min
Jul 6, 5:57 PM EDTSevere Thunderstorm WarningBOXPlymouth63 min
Jul 6, 6:26 PM EDTTornado WarningBOXNorfolk, Plymouth34 min
Jul 6, 6:59 PM EDTTornado WarningBOXPlymouth46 min
Jul 6, 7:20 PM EDTSevere Thunderstorm WarningBOXPlymouth25 min
Jul 6, 7:45 PM EDTSevere Thunderstorm WarningBOXBarnstable, Plymouth30 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.